Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 23, 2014, 2:14 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 2:14 PM MDT (20:14 UTC)
- Expired
- May 23, 2014, 3:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS55 KSLC 232014
SVRSLC
UTC017-025-037-232100-
/O.NEW.KSLC.SV.W.0003.140523T2014Z-140523T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
NORTHEASTERN KANE COUNTY IN UTAH...
EASTERN GARFIELD COUNTY IN UTAH...
* UNTIL 300 PM MDT
* AT 213 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER BULLFROG...OR 51 MILES EAST
OF ESCALANTE...AND MOVING NORTH AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BULLFROG...TICABOO...HALLS CROSSING...AND LAKE POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3762 11048 3761 11053 3745 11053 3745 11060
3747 11085 3810 11072 3804 11038
TIME...MOT...LOC 2013Z 192DEG 36KT 3754 11070
$$
HOSENFELD1 follow-up statement
824
WWUS55 KSLC 232037
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT FRI MAY 23 2014
UTC017-025-037-232100-
/O.CON.KSLC.SV.W.0003.000000T0000Z-140523T2100Z/
SAN JUAN UT-KANE UT-GARFIELD UT-
237 PM MDT FRI MAY 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL SAN JUAN...NORTHEASTERN KANE AND EASTERN GARFIELD
COUNTIES...
AT 234 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF BULLFROG...MOVING
NORTHEAST AT 20 MPH TOWARD HITE MARINA.
LOCATIONS IMPACTED INCLUDE...
BULLFROG...TICABOO AND HALLS CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3762 11048 3761 11053 3745 11053 3745 11060
3747 11085 3810 11072 3804 11038
TIME...MOT...LOC 2034Z 208DEG 19KT 3764 11061
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:50 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 23, 12:50 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1250 PM MDT FRI MAY 23 2014 .SYNOPSIS...THE UPPER LOW OVER ARIZONA WILL SPREAD A MOIST AND SOMEWHAT UNSTABLE AIR MASS ACROSS MUCH OF UTAH TODAY. THIS UPPER LOW WILL IMPACT MUCH OF THE STATE THROUGH EARLY SUNDAY. HIGH PRESSURE ALOFT WILL RETURN LATER ON SUNDAY AND PERSIST THROUGH EARLY NEXT WEEK. && .DISCUSSION...CENTER OF THE UPPER LOW HAS MOVED INTO SOUTHWEST ARIZONA THIS MORNING...BRINGING MOISTURE AND INSTABILITY INTO PRIMARILY CENTRAL AND SOUTHERN UTAH. SATELLITE DERIVED PWS LOOK TO BE IN THE 0.6 TO 0.75 INCH RANGE OVER EASTERN UTAH AND ARE SPREADING TO THE WEST. VORT LOBES OVER CENTRAL AND SOUTHERN UTAH ARE PRODUCING AREAS OF SHOWERS...AND DAYTIME HEATING WILL JUST ADD TO THE INSTABILITY. GFS INDICATES POCKETS OF LIFTED INDICES AS LOW AS -2...PRIMARILY OVER THE EASTERN HALF OF THE STATE. WITH THIS IN MIND...HAVE INCREASE POPS FOR MANY CENTRAL AND SOUTHERN UTAH LOCATIONS TODAY GIVEN THE CURRENT ACTIVITY AND EXPECTED TRENDS. LIGHT FLOW COULD RESULT IN SLOW STORM MOVEMENT SO ISOLATED FLASH FLOODING IS A POSSIBILITY LATER TODAY. THE LOW CONTINUES ITS SLOW MOVEMENT ACROSS ARIZONA THROUGH EARLY SUNDAY. MOISTURE SPREADS ACROSS THE ENTIRE STATE BY SATURDAY...AND INSTABILITY SHOULD STILL BE HIGH SO IT WILL LIKELY BE ANOTHER ACTIVE DAY. A FEW SHOWERS MAY HANG AROUND PRIMARILY EASTERN UTAH ON SUNDAY BUT THE EXITING LOW WILL ALLOW FOR HIGH PRESSURE TO MOVE INTO THE GREAT BASIN THROUGH EARLY NEXT WEEK. NO ADDITIONAL UPDATES TO THE FORECAST EXPECTED THIS MORNING. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY. SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 19Z AND 21Z. HOWEVER...THERE IS A 40 PERCENT CHANCE THAT THE TERMINAL WILL SEE PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING DUE TO SHOWERS IN THE VICINITY. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL DURING THAT TIME. && .FIRE WEATHER...RELATIVE HUMIDITY VALUES SHOULD BE HIGHER ACROSS MUCH OF THE FIRE DISTRICT TODAY...AS MOISTURE CONTINUES TO WORK INTO THE AREA FROM THE SOUTH AND EAST. THERE WILL BE A CHANCE OF THUNDERSTORMS AND WETTING RAINS ACROSS MOST OF THE AREA TODAY AND SATURDAY...WITH THE GREATEST COVERAGE OF STORMS EXPECTED NEAR THE SPINE OF UTAH AND EASTWARD. THE AIRMASS WILL BEGIN DRYING ON SUNDAY AS THE LOW PRESSURE SYSTEM EXITS THE REGION...WITH SOME LINGERING SHOWERS POSSIBLE IN EASTERN UTAH. DRY AND WARM SOUTHWESTERLY FLOW WILL DEVELOP ON MONDAY AND CONTINUE THROUGH MUCH OF THE WORK WEEK...THOUGH ISOLATED SHOWERS MAY STILL BE POSSIBLE AT TIMES ACROSS NORTHERN UTAH. WIND SPEEDS CURRENTLY LOOK MARGINAL WITH REGARDS TO WHETHER THEY WILL REACH CRITICAL VALUES IN FAR SOUTHWEST UTAH WHERE FUELS ARE CURED. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...TRAPHAGAN FIRE WEATHER...SCHOENINGTHE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT THIS WIND SHIFT WILL OCCUR AS LATE AT 01Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC... AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 5:39 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI MAY 23 2014 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE LOW PRESSURE SYSTEM MOVING EAST ACROSS ARIZONA TODAY WILL GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF NORTHEAST...CENTRAL...AND SOUTHERN UTAH THROUGH TONIGHT. ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...THEN CONTINUE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ARIZONA LOW PRESSURE SYSTEM WILL ONLY HAVE REACHED NORTHEAST ARIZONA BY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS CENTRAL AND SOUTHERN UTAH THROUGH SATURDAY NIGHT. BRIEF HEAVY RAIN MAY DEVELOP WITH SOME OF THE THUNDERSTORM ACTIVITY. NORTHERN AND WESTERN UTAH WILL SEE SOME SHOWER AND THUNDERSTORM ACTIVITY THROUGH SATURDAY AFTERNOON. SHOWERS AND STORMS WILL SHOW A DECREASING TREND LATE SATURDAY THROUGH SATURDAY NIGHT AS DRIER AND MORE STABLE AIR MOVES INTO THE REGION FROM THE WEST. THE EXITING LOW PRESSURE SYSTEM WILL CONTINUE EAST INTO THE CENTRAL AND SOUTHERN ROCKIES SUNDAY. LINGERING SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE SOUTHERN AND EASTERN MOUNTAINS AND THE SOUTHEAST VALLEYS OF UTAH ON SUNDAY. HIGH PRESSURE ALOFT WILL MOVE INTO NORTHWEST UTAH BEHIND THE EXITING LOW PRESSURE LATE SUNDAY...THEN SPREAD INTO THE REMAINDER OF THE STATE EARLY NEXT WEEK. DRY CONDITIONS WITH TEMPERATURES RUNNING AT OR A LITTLE ABOVE NORMAL ARE ANTICIPATED FOR MEMORIAL DAY. BREEZY AND WARM CONDITIONS WILL DEVELOP ACROSS THE OUTLOOK AREA BY WEDNESDAY. THE NEXT STORM SYSTEM MOVING THROUGH THE PACIFIC NORTHWEST WILL NUDGE A COLD FRONT INTO NORTHWEST UTAH BY THURSDAY. WINDY AND WARM CONDITIONS WITH ISOLATED AFTERNOON THUNDERSTORMS WILL EXIST AHEAD OF THE FRONT...WITH COOLER AND GENERALLY DRY CONDITIONS BEHIND THE FRONT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 19 min |
| May 23, 1:47 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 28 min |
| May 23, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 47 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 60 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.